Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 31, 2018, 6:09 PM CDT for Cass County, Crow Wing County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2018, 6:09 PM CDT (23:09 UTC)
- Expired
- Aug 31, 2018, 7:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cass County, MN, Crow Wing County, MN
The radar
The Duluth radar (KDLH), 152 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:51 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 31, 2:51 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
251 PM CDT Fri Aug 31 2018
.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CDT Fri Aug 31 2018
Surface low pressure was found over eastern South Dakota this
afternoon with an inverted trough extending northward into
Manitoba. A cool front stretched from near Pickle Lake, ON across
far northwest Minnesota to eastern North Dakota and thunderstorms
were found near the front. A shortwave trough was located over
northwest Minnesota and bisected the front. Additional convection
will percolate and move eastward this afternoon through early
Saturday morning. Heavy rainfall is forecast over northern
Minnesota and along our southern zones in central and east-
central Minnesota into northwest Wisconsin. Have expanded the
Flash Flood Watch to include Price County, WI and along the north
shore of Lake Superior (where heavy rain may result in flash
flooding due to the steep terrain). Precipitable water values are
forecast in the 90 to 99th percentile of climatology for 00Z
September 1. Moisture transport vectors are oblique to expected
storm motion and a progressive storm motion may limit the
precipitation at any one location. Strong to severe storms are
still expected over our northwest CWA where a Slight Risk of
severe weather is outlined. Large hail and damaging wind gusts
will be the main severe weather risks.
The area of storms will move eastward through early Saturday
morning with additional storm development expected this evening
over central and east-central Minnesota moving into northwest
Wisconsin tonight. Heavy rainfall is likely from the I-35 corridor
eastward. Between the heavy rain in the north and across our
south, lower rain totals are expected from near Grand Rapids to
the Twin Ports area. Storms will exit the Northland by mid-
morning Saturday with high pressure returning. Skies will
gradually clear with highs in the 70s.
.LONG TERM...(Saturday night through Friday)
Issued at 251 PM CDT Fri Aug 31 2018
High pressure will bring dry weather to the northland on Saturday
night, which is a continuation of the dry weather on Saturday. On
Sunday, a cold front moving in from the northwest, along with an
upper level shortwave, should help to bring a chance of showers
and thunderstorms to much of the Northland. It still looks like it
will be a hit or miss chance of showers and thunderstorms for the
most part. On Sunday night and Monday, the chance of showers and
storms will have largely pushed to the far southern portion of the
CWA. However, the frontal boundary that will stall out south of
the region will begin to push northward again from early to mid
week next week. The best chance of precipitation during that time
will be from later Monday night into Tuesday, as moisture shifts
northward across the region due to the frontal movement. During
the remainder of the long term period, we will then see the chance
of showers and thunderstorms largely moving back to the southeast
portion of the CWA, as high pressure moves back in from the
northwest. During the entire period, we are looking at little in
the way of temperature changes, with highs in the 70s throughout
the period. Lows will range from the 50s to 60s for the most part.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Aug 31 2018
Widespread stratus will continue to linger through the afternoon,
but there will be some improvement for most locations. A frontal
boundary will move southeast across the region today and tonight,
bringing CIG's from MVFR/IFR to MVFR or even VFR as the day wears
on. Some strong to severe storms will be possible later in the day
and into tonight, before improving to dry and VFR conditions for
most locations on Saturday morning during the daytime hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 61 77 57 76 / 80 10 0 20
INL 55 74 52 73 / 60 0 10 30
BRD 60 77 57 76 / 80 0 10 30
HYR 65 78 57 78 / 80 10 10 40
ASX 65 78 57 79 / 80 10 10 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Saturday
morning for WIZ001>004-006>009.
MN...Flash Flood Watch from 7 PM CDT this evening through Saturday
morning for MNZ020-021-037-038.
LS...None.
&&
SHORT TERM...Huyck
LONG TERM...DAP
AVIATION...DAPHazardous weather outlook, Aug 31, 2:49 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 249 PM CDT Fri Aug 31 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 249 PM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are likely this afternoon through early Saturday morning over much of the Northland. Some storms will be strong to severe with large hail, damaging wind gusts, torrential rainfall, and frequent lightning. A tornado cannot be entirely ruled out. The heavy rain could lead to flash flooding, mainly over northwest Wisconsin and adjacent counties of northeast Minnesota where soils are nearly saturated. Heavy rain has also become more likely along portions of the north shore, especially between the crest of the ridge and the lake. A Flash Flood Watch remains in effect until 7 AM Saturday and now includes the north shore and Price County Wisconsin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Several rounds of thunderstorms are expected during the upcoming week. Repeated heavy rainfall may cause flooding. Some of storms may be severe. .SPOTTER INFORMATION STATEMENT... SKYWARN Spotters will be needed tonight. LSZ121-140>148-011130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 249 PM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible over the nearshore waters of western Lake Superior this afternoon through early Saturday morning, with some strong to severe thunderstorms possible. The main threats will be large hail and wind gusts greater than 35 knots, along with frequent lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Several rounds of thunderstorms are expected from Sunday through the upcoming week. Some of the storms may be strong to severe. Huyck/DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 31, 2:42 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
242 PM CDT FRI AUG 31 2018
MNZ010-312015-
Koochiching-
242 PM CDT FRI AUG 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...
At 242 PM CDT, strong thunderstorms were along a line extending from
12 miles southwest of Baudette, to 18 miles east of Grygla, and
moving east at 25 mph.
Wind gusts up to 45 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Birchdale.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4870 9435 4871 9430 4870 9426 4869 9425
4865 9425 4865 9419 4864 9406 4828 9438
4828 9443 4870 9443 4871 9440
TIME...MOT...LOC 1942Z 248DEG 23KT 4858 9480 4826 9521
HuyckSpecial weather statement, Aug 31, 3:19 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
319 PM CDT FRI AUG 31 2018
MNZ010-312030-
Koochiching-
319 PM CDT FRI AUG 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...
At 319 PM CDT, strong thunderstorms were along a line extending from
near Birchdale, to 11 miles southwest of Manitou, to 14 miles
northwest of Lower Red Lake, and moving northeast at 35 mph.
Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Birchdale, Pelland, Loman, Manitou, and Indus.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4865 9423 4863 9384 4857 9380 4853 9382
4852 9380 4853 9356 4845 9356 4824 9442
4862 9442 4867 9426
TIME...MOT...LOC 2019Z 246DEG 31KT 4863 9406 4850 9416 4805 9529
HuyckLocal storm report, Aug 31, 4:22 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
422 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 NW LOMAN 48.52N 93.82W
08/31/2018 E0.25 INCH KOOCHICHING MN AMATEUR RADIO
RADAR ESTIMATED TIME.
&&
KCSpecial weather statement, Aug 31, 5:56 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
556 PM CDT FRI AUG 31 2018
MNZ025-033-034-312315-
Crow Wing-North Cass-South Cass-
556 PM CDT FRI AUG 31 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
WESTERN CROW WING COUNTIES...
At 556 PM CDT, an area of strong thunderstorms was located over
Wadena County, moving east at 50 mph.
Wind gusts up to 50 mph, nickel size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Baxter, Breezy Point, Pequot Lakes, Nisswa, Pine River, Backus,
Poplar, Leader, Gull Lake, Woman Lake, Lake Shore, East Gull Lake,
Oshawa, Jenkins, Chickamaw Beach, Lake Ada, Casino, Esterdy,
Pontoria, and Big Portage Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes now and seek shelter on shore
in a sturdy shelter or a hard-topped vehicle.
LAT...LON 4680 9479 4680 9466 4687 9466 4696 9427
4637 9426 4636 9473 4638 9473 4638 9476
4639 9478
TIME...MOT...LOC 2255Z 254DEG 46KT 4665 9476
MillerLocal storm report, Aug 31, 6:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
606 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 2 S BACKUS 46.79N 94.51W
08/31/2018 M0.25 INCH CASS MN TRAINED SPOTTER
&&
SGThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:39 PM CDT | Special Weather Statement | DLH | Pine | 51 min |
| Aug 31, 12:26 AM CDT | Special Weather Statement | DLH | Pine | 34 min |
| Aug 31, 1:00 AM CDT | Special Weather Statement | DLH | Carlton | 30 min |
| Aug 31, 3:55 AM CDT | Small Craft Advisory | DLH | 10 hr | |
| Aug 31, 4:26 AM CDT | Flash Flood Watch | DLH | Carlton, Cook, Lake, Pine, Saint Louis | 24 hr |
| Aug 31, 2:42 PM CDT | Special Weather Statement | DLH | Koochiching | 33 min |
| Aug 31, 2:58 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 17 min |
| Aug 31, 3:19 PM CDT | Special Weather Statement | DLH | Koochiching | 11 min |
| Aug 31, 3:28 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 17 min |
| Aug 31, 5:56 PM CDT | Special Weather Statement | DLH | Cass | 19 min |
| Aug 31, 6:44 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 46 min |
| Aug 31, 3:24 AM CDT | Special Weather Statement | DLH | Burnett | 21 min |
| Aug 31, 3:27 AM CDT | Special Weather Statement | DLH | Sawyer | 18 min |
| Aug 31, 3:46 AM CDT | Special Weather Statement | DLH | Burnett, Washburn | 14 min |
| Aug 31, 4:02 AM CDT | Special Weather Statement | DLH | Bayfield | 13 min |
| Aug 31, 4:06 AM CDT | Severe Thunderstorm Warning | DLH | Iron, Price | 24 min |
| Aug 31, 4:24 AM CDT | Special Weather Statement | DLH | Sawyer | 36 min |
| Aug 31, 4:58 AM CDT | Special Weather Statement | DLH | Iron | 32 min |
| Aug 31, 5:27 AM CDT | Special Weather Statement | DLH | Iron | 18 min |
| Aug 31, 7:03 AM CDT | Special Weather Statement | DLH | Burnett | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.